Advertisement

Mathematische Annalen

, Volume 370, Issue 1–2, pp 381–421 | Cite as

Effective equidistribution of shears and applications

  • Dubi Kelmer
  • Alex KontorovichEmail author
Article

Abstract

A “shear” is a unipotent translate of a cuspidal geodesic ray in the quotient of the hyperbolic plane by a non-uniform discrete subgroup of \({\text {PSL}}(2,\mathbb {R})\), possibly of infinite co-volume. We prove the regularized equidistribution of shears under large translates with effective (that is, power saving) rates. We also give applications to weighted second moments of GL(2) automorphic L-functions, and to counting lattice points on locally affine symmetric spaces.

Notes

Acknowledgements

The authors would like to express their gratitude to Jens Marklof, Curt McMullen, and Peter Sarnak for many enlightening comments and suggestions. The second author would especially like to thank Valentin Blomer, Farrell Brumley, and Nicolas Templier for many hours of discussion about this problem; see also the related work in [1].

References

  1. 1.
    Blomer, V., Brumley, F., Kontorovich, A., Templier, N.: Bounding hyperbolic and spherical coefficients of Maass forms. J. Théor. Nombres Bordeaux 26(3), 559–579 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Beardon, Alan F.: The Geometry of Discrete Groups, volume 91 of Graduate Texts in Mathematics. Springer, New York (1983)CrossRefGoogle Scholar
  3. 3.
    Bourgain, J., Gamburd, A., Sarnak, P.: Affine linear sieve, expanders, and sum-product. Invent. Math. 179(3), 559–644 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bourgain, J., Gamburd, A., Sarnak, P.: Generalization of Selberg’s 3/16th theorem and affine sieve. Acta Math 207, 255–290 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bourgain, J., Kontorovich, A.: The affine sieve beyond expansion I: Thin hypotenuses. Int. Math. Res. Not. IMRN 19, 9175–9205 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bourgain, J., Kontorovich, A., Sarnak, P.: Sector estimates for hyperbolic isometries. GAFA 20(5), 1175–1200 (2010)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Blomer, Valentin: Sums of Hecke eigenvalues over values of quadratic polynomials. Int. Math. Res. Not. IMRN, (16):Art. ID rnn059. 29, (2008)Google Scholar
  8. 8.
    Bernstein, Joseph, Reznikov, André: Sobolev norms of automorphic functionals and Fourier coefficients of cusp forms. C. R. Acad. Sci. Paris Sér. I Math. 327(2), 111–116 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cowling, M., Haagerup, U., Howe, R.: Almost \(L^2\) matrix coefficients. J. Reine Angew. Math. 387, 97–110 (1988)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Delsarte, J.: Sur le gitter fuchsien. C. R. Acad. Sci. Paris 214, 147–179 (1942)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Deligne, P.: La conjecture de Weil. I. Inst. Hautes Études Sci. Publ. Math. 43, 273–307 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Diaconu, A., Garrett, P.: Subconvexity bounds for automorphic \(L\)-functions. J. Inst. Math. Jussieu 9(1), 95–124 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Diaconu, A., Garrett, P., Goldfeld, D.: Moments for \(L\)-functions for \(GL_r\times GL_{r-1}\). In: Contributions in analytic and algebraic number theory, volume 9 of Springer Proc. Math., pp. 197–227. Springer, New York (2012)Google Scholar
  14. 14.
    Dolgopyat, Dmitry: On decay of correlations in Anosov flows. Ann. of Math. (2) 147(2), 357–390 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Duke, W., Rudnick, Z., Sarnak, P.: Density of integer points on affine homogeneous varieties. Duke Math. J. 71(1), 143–179 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Eskin, A., McMullen, C.: Mixing, counting and equidistribution in lie groups. Duke Math. J. 71, 143–180 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gelfand, I.M., Graev, M.I., Pjateckii-Shapiro, I.I.: Teoriya predstavlenii i avtomorfnye funktsii. Generalized functions, No. 6. Izdat. Nauka, Moscow, (1966)Google Scholar
  18. 18.
    Gelbart, S., Jacquet, H.: A relation between automorphic representations of \(\text{ GL }(2)\) and \(\text{ GL }(3)\). Ann. Sci. École Norm. Sup. (4) 11(4), 471–542 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Good, A.: The convolution method for Dirichlet series. In: The Selberg trace formula and related topics (Brunswick, Maine, 1984), volume 53 of Contemp. Math., pages 207–214. Amer. Math. Soc., Providence, RI, (1986)Google Scholar
  20. 20.
    Ghosh, A., Reznikov, A., Sarnak, P.: Nodal domains of Maass forms I. Geom. Funct. Anal. 23(5), 1515–1568 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hong, J., Kontorovich, A.: Almost prime coordinates for anisotropic and thin pythagorean orbits. Israel J. Math. 209(1), 397–420 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hulse, Thomas A., Kiral, E. Mehmet, Kuan, Chan Ieong, Lim, Li-Mei: Counting square discriminants, 2013. Preprint, arXiv:1307.6606
  23. 23.
    Hooley, C.: On the number of divisors of a quadratic polynomial. Acta Math. 110, 97–114 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Huber, H.: über eine neue Klasse automorpher Funktionen und ein Gitterpunktproblem in der hyperbolischen Ebene. i. Comment. Math. Helv. 30, 20–62 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Iwaniec, H., Kowalski, E.: Analytic number theory, volume 53 of American Mathematical Society Colloquium Publications. American Mathematical Society, Providence, RI (2004)Google Scholar
  26. 26.
    Iwaniec, H.: Topics in classical automorphic forms. American Mathematical Society, Providence, RI (1997)CrossRefzbMATHGoogle Scholar
  27. 27.
    Kontorovich, A., Oh, H.: Almost prime Pythagorean triples in thin orbits. J. reine angew. Math. 667, 89–131 (2012). arXiv:1001.0370 MathSciNetzbMATHGoogle Scholar
  28. 28.
    Kontorovich, A.: The hyperbolic lattice point count in infinite volume with applications to sieves. Duke J. Math. 149(1), 1–36 (2009). arXiv:0712.1391 MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kontorovich, A.: Levels of distribution and the affine sieve. Ann. Fac. Sci. Toulouse Math. (6) 23(5), 933–966 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kim, H., Sarnak, P.: Refined estimates towards the Ramanujan and Selberg conjectures. J. Amer. Math. Soc. 16(1), 175–181 (2003)CrossRefGoogle Scholar
  31. 31.
    Lax, P.D., Phillips, R.S.: The asymptotic distribution of lattice points in Euclidean and non-Euclidean space. Journal of Functional Analysis 46, 280–350 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Liu, J., Sarnak, P.: Integral points on quadrics in three variables whose coordinates have few prime factors. Israel J. Math 178, 393–426 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Margulis, G.A.: On some aspects of the theory of Anosov systems. Springer Monographs in Mathematics. Springer-Verlag, Berlin, 2004. With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, Translated from the Russian by Valentina Vladimirovna SzulikowskaGoogle Scholar
  34. 34.
    Mohammadi, A., Oh, H.: Matrix coefficients, counting and primes for orbits of geometrically finite groups, (2013). To appear, JEMS Google Scholar
  35. 35.
    Michel, P., Venkatesh, A.: The subconvexity problem for \(\text{ GL }_2\). Publ. Math. Inst. Hautes Études Sci. 111, 171–271 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Naud, F.: Expanding maps on Cantor sets and analytic continuation of zeta functions. Ann. Sci. École Norm. Sup. (4) 38(1), 116–153 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Nevo, A., Sarnak, P.: Prime and almost prime integral points on principal homogeneous spaces. Acta Math. 205(2), 361–402 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Oh, H., Shah, N.A.: Equidistribution and counting for orbits of geometrically finite hyperbolic groups. J. Amer. Math. Soc. 26(2), 511–562 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Oh, H., Shah, N.A.: Limits of translates of divergent geodesics and integral points on one-sheeted hyperboloids. Israel J. Math. 199(2), 915–931 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Patterson, S.J.: The Laplacian operator on a Riemann surface. Compositio Math. 31(1), 83–107 (1975)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Patterson, S.J.: The limit set of a Fuchsian group. Acta Mathematica 136, 241–273 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Petridis, Y.N., Sarnak, P.: Quantum unique ergodicity for \(\text{ SL }_2({O})\backslash {\bf H}^3\) and estimates for \(L\)-functions. J. Evol. Equ. 1(3), 277–290 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Sarnak, P.: Asymptotic behavior of periodic orbits of the horocycle flow and Eisenstein series. Comm. Pure Appl. Math. 34(6), 719–739 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Sarnak, P.: Additive number theory and Maass forms. In: Number theory (New York, 1982), vol. 1052 of Lecture Notes in Math., pp. 286–309. Springer, Berlin (1984)Google Scholar
  45. 45.
    Sarnak, P.C.: Fourth moments of grossencharakteren zeta functions. Comm. Pure Appl. Math. 38, 167–178 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Selberg, A.: Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series. J. Indian Math. Soc. (N.S.) 20, 47–87 (1956)MathSciNetzbMATHGoogle Scholar
  47. 47.
    Shalom, Y.: Rigidity, unitary representations of semisimple groups, and fundamental groups of manifolds with rank one transformation group. Ann. of Math. (2) 152(1), 113–182 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  48. 48.
    Strombergsson, A.: On the uniform equidistribution of long closed horocycles. Duke Math. J. 123, 507–547 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  49. 49.
    Sarnak, Peter, Ubis, Adrián: The horocycle flow at prime times. J. Math. Pures Appl. (9) 103(2), 575–618 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    Sullivan, D.: Entropy, Hausdorff measures old and new, and limit sets of geometrically finite Kleinian groups. Acta Math. 153(3–4), 259–277 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Titchmarsh, E.C.: The Theory of the Riemann Zeta-Function. Oxford Univ. Press, London/New York, Oxford (1951)zbMATHGoogle Scholar
  52. 52.
    Templier, N., Tsimerman, J.: Non-split sums of coefficients of \(GL(2)\)-automorphic forms. Israel J. Math. 195(2), 677–723 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    Venkatesh, A.: Sparse equidistribution problems, period bounds and subconvexity. Ann. of Math. (2) 172(2), 989–1094 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  54. 54.
    Zagier, D.: Eisenstein series and the Riemann zeta function. In: Automorphic forms, representation theory and arithmetic (Bombay, 1979), volume 10 of Tata Inst. Fund. Res. Studies in Math., pages 275–301. Tata Inst. Fundamental Res., Bombay, (1981)Google Scholar

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Boston CollegeBostonUSA
  2. 2.Rutgers UniversityNew BrunswickUSA

Personalised recommendations